Home Health & Wellbeing
At The Mix, we want to make our services as helpful as we can. To do this, we’d love to ask you a few questions about you, your visit to The Mix and its impact. It should take only about 5-10 minutes to complete. Take this survey and get a chance at winning a £200 Amazon voucher​.
Come and join our Support Circle, every Tuesday, 8 - 9:30pm! Sign up here
Read the community guidelines before posting ✨

Psychiatric medicine and weight gain

Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
Hi,

Just wondered if anyone has experienced this ?

Ever since taking anti-psychotic medication I've been overweight.

I used to take one called amisulpride, but am now on one called aripiprazole - this one is meant to be better for weight than amisulpride.

It feels like an uphill struggle to lose the weight though - the medication makes it more difficult to lose weight I believe due to effects on the metabolism.

Just wondered if anyone has successfully lost weight whilst on these drugs ?

Comments

  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    My weight has literally doubled since starting taking anti-psychotics in 2009. I've gone from painfully underweight to obese in that time. I started on Risperidone which had a great effect on my mental health, really calmed me down etc and made me less paranoid. Then I changed to Olanzapine, complete nightmare and was really mad on it so back in hospital and then back on Risperidone. Also it makes me have a raised prolactin level so I lactate milk from my nipples, I rarely have periods and I am at risk of osteoporosis. On the plus side I have big boobs now, even if it is because they are full of milk. The are literally like a G cup now. And without the Risperidone I am properly a crazy person, I do really odd things like I cut up a dead mouse with a bread knife, I told my neighbour I thought he was going to rape me and stab me and rape and stab my cat, I take self harm to the extreme and end up having surgery a lot more without the Risperidone (not that it cuts that out completely), so yeah Risperidone has like saved my life I'd say but made me fat.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    I start Quetiapine (atypical antipsychotic) for bipolar symptoms on Friday and I am terrified of this... I am only going to take 100mg and most accounts I read of people gaining 50lbs are when they are on 600mg+

    In all honesty, if I start to gain weight, or experience excessive tiredness, I'm going to stop. When I am well, fitness and going places is a large part of my life. I don't want to be big again, I like having energy, being free from joint pain (I have joint problems) and being able to buy the clothes I want.

    Is the weight gain not because of cravings? I don't understand how it is scientifically possible to gain weight without consuming more calories? :confused: Not that I blame anyone if they succumb to cravings, I've heard they're awful. I don't know a lot about metabolisms and stuff...
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    For me it's because of changes in eating caused by the meds as well as activity level. Before the anti-psychotics I was very active, I went to the gym 3x a week for 2 hours a time and enjoyed working out and I walked everywhere. On the medication I feel lathargic and sleepy and I get really tired from not a lot of activity so I don't go to the gym anymore and tend to walk a lot less. Also I used to eat very little whereas on the meds I eat a much bigger quantity of food because I feel physically hungry a lot more. Also I used to deny myself food because I thought I was evil and didn't deserve to eat, the meds have helped a lot with this thinking so I don't deny myself food in that way. But doctors tell me it is healthier to be this weight than the underweight weight that I was.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Ahhh ok...

    There's lots on online forums about people who are saying they gained 50lbs and don't know why?

    But also lots on craving.

    Do the medications work?
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Namaste wrote: »
    I start Quetiapine (atypical antipsychotic) for bipolar symptoms on Friday and I am terrified of this... I am only going to take 100mg and most accounts I read of people gaining 50lbs are when they are on 600mg+

    I was put on quetiapine around Easter time, I started on a low dose and it has increased since then. I stopped taking it over summer for various reasons but was forced to start taking it again recently. Higher doses make me sleepy but I haven't had an increase of appetite nor have I gained weight. It's one of the few things I've taken which hasn't caused me to gain weight, mirtazapine was awful for this. Thankfully I wasn't on it for very long. The sleepiness with quetiapine is bearable, I take a higher dose at night and it makes me sleep for a few hours and then a smaller dose in the morning which doesn't have any sleepy side effects.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Namaste wrote: »
    Ahhh ok...

    There's lots on online forums about people who are saying they gained 50lbs and don't know why?

    But also lots on craving.

    Do the medications work?

    The meds really help me. I eat more which is the main reason but I don't feel as if I am over eating, just eating when I am hungry but that is a lot more.

    Lithium slows the metabolism down so you can't eat as much and not gain weight whereas most of the atypical anti-psychotics just make you eat more / do less.

    When anorexics take the APs they often don't gain any weight anyway as they have the self control not to eat more. I was anorexic before but I must have been a bad one cos I put on tonnes of weight.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    As far as I know the medicines can increase your appetite and lower your metabolism.


    I put on a lot of weight with amisulpride. I'm now on one called aripiprazole and hope I can lose weight on it - don't want to be overweight anymore.
Sign In or Register to comment.